Kentucky, 2009

Hail in Kentucky, May 15, 2009

May 15, 2009 · NWS LMK · 9 events in 3 counties and zones

A weak cool front moving into the Ohio Valley on the afternoon and evening of May 15th sparked scattered thunderstorms which produced hail from one half inch up to two inches in diameter mainly across north-central Kentucky.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
9

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS LMK wrote it up.

A weak cool front moving into the Ohio Valley on the afternoon and evening of May 15th sparked scattered thunderstorms which produced hail from one half inch up to two inches in diameter mainly across north-central Kentucky.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Louisville, KY wrote its last area forecast discussion before the first event at May 15, 1:46 PM EST, 29 minutes earlier.

Area forecast discussion, May 15, 1:46 PM EST, 29 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE LOUISVILLE KY
246 PM EDT FRI MAY 15 2009

.SHORT TERM (TONIGHT AND TOMORROW)...

SCATTERED SHOWERS AND THUNDERSTORMS WERE ONGOING ACROSS THE FORECAST
AREA WITH THE MAIN ACTIVITY ACROSS SOUTH CENTRAL KENTUCKY NEAR THE
TN BORDER. THESE STORMS WILL CONTINUE TO PULSE UP AND DOWN OVER THE
NEXT SEVERAL HOURS WITH VERY HEAVY RAINFALL...FREQUENT LIGHTNING AND
GUSTY WINDS BUT ARE EXPECTED TO REMAIN SUB-SEVERE AT THIS POINT AS
ENVIRONMENTAL CONDITIONS ARE NOT VERY FAVORABLE AT THIS TIME. WHILE
LI VALUES ARE AROUND -3 TO -6...SHEAR VALUES ARE UNIMPRESSIVE WITH
AROUND 25 KTS MAX SHEAR AND FREEZING LEVELS AT AROUND 11 KFT.  THESE
STORMS WILL MAINLY BE DIURNALLY DRIVEN AND SHOULD WEAKEN AND
DISSIPATE AFTER SUNSET AS THEY DRIFT TO THE NORTHEAST AT AROUND 20
MPH.

ONCE STORMS DIMINISH...THE OVERNIGHT HOURS WILL REMAIN RELATIVELY
QUIET AND DRY. A COLD FRONT WILL MOVE SOUTHEAST FROM CENTRAL IL
TOWARD SOUTHERN INDIANA AND CENTRAL KENTUCKY BY SUNRISE. SHOWERS AND
THUNDERSTORMS WILL DEVELOP AHEAD OF THIS COLD FRONT AND MOVE INTO
SOUTHERN INDIANA DURING THE EARLY MORNING AND SPREAD ACROSS CENTRAL
KENTUCKY DURING THE AFTERNOON HOURS. THE FRONT WILL PASS THROUGH
NORTHERN PORTIONS OF THE FORECAST AREA DURING THE LATE AFTERNOON
HOURS AND THROUGH THE REST OF THE FORECAST AREA BY EVENING.  SHOWERS
AND THUNDERSTORMS WILL QUICKLY COME TO AN END ONCE THE FRONT PASSES.
PRECIPITATION TOTALS ARE NOT EXPECTED TO EXCEED ABOUT A HALF INCH SO
FLOODING IS NOT A CONCERN AT THIS TIME AND SEVERE WEATHER DOES NOT
APPEAR LIKELY EITHER.

EXPECT MOSTLY CLOUDY SKIES TONIGHT AND TOMORROW WITH OVERNIGHT LOWS
ONLY DIPPING INTO THE MID AND UPPER 60S. HIGHS TOMORROW WILL RANGE
FROM THE LOW 70S NORTHWEST TO THE MID AND UPPER 70S ELSEWHERE.

.LONG TERM (SATURDAY NIGHT THROUGH FRIDAY)...

SATURDAY NIGHT THROUGH TUESDAY NIGHT...

LATEST SHORT TO MEDIUM RANGE MODELS CONTINUE TO BE IN GOOD AGREEMENT
WITH SWEEPING A SFC COLD FRONT THROUGH THE REGION SATURDAY NIGHT.
SHOWERS AND THUNDERSTORMS WILL LIKELY ACCOMPANY THIS FRONT AS IT
MOVES SOUTHEAST THROUGH THE REGION.  BEST CHANCES OF RAIN WILL BE
ACROSS THE EASTERN 2/3RDS OF THE FORECAST AREA EARLY SATURDAY NIGHT
WITH ALL PRECIPITATION ENDING BY SUNRISE SUNDAY MORNING.  AFTER
THAT...STRONG RIDGE OF HIGH PRESSURE AT THE SURFACE AND ALOFT WILL
QUICKLY BUILD INTO THE REGION ON SUNDAY.  SFC HIGH WILL SLOWLY DRIFT
EAST ACROSS THE REGION AND KEEP THE AREA DRY THROUGH TUESDAY NIGHT.

TEMPERATURES WILL BE NOTICEABLY COOLER ON SUNDAY WITH HIGHS ONLY
REACHING THE LOWER 60S IN THE NORTH AND MID 60S ACROSS THE SOUTH.  A
VERY COOL NIGHT IS IN STORE FOR SUNDAY NIGHT/MONDAY MORNING AS GOOD
RADIATIONAL COOLING WILL TAKE PLACE AND ALLOW TEMPS TO REALLY FALL.
WENT ON THE LOWER EDGE OF THE GUIDANCE HERE AND CLOSER TO THE RAW
MODEL NUMBERS.  FEEL THAT UPPER 30S TO AROUND 40 IN THE NORTH AND
THE BLUEGRASS REGION WILL BE POSSIBLE.  LOWER 40S ACROSS THE SOUTH
SEEMS REASONABLE.  HOWEVER...OUR NORMALLY COLDER LOCATIONS MAY
ACTUALLY DROP INTO THE MID 30S WITH PATCHY FROST VERY MUCH POSSIBLE.

TEMPERATURES WILL START TO MODERATE ON MONDAY WITH HIGHS TOPPING OUT
IN THE UPPER 60S TO AROUND 70.  HIGHS FOR TUESDAY SHOULD WARM INTO
THE MID TO UPPER 70S.  OVERNIGHT LOW TEMPERATURES WILL CONTINUE TO
MODERATE AS WELL...WITH READINGS IN THE MID TO UPPER 40S MONDAY
NIGHT AND LOWS IN THE UPPER 40S TO THE LOWER 50S ON TUESDAY NIGHT.

WEDNESDAY THROUGH FRIDAY...

UPPER LEVEL FLOW LOOKS TO FLATTEN OUT A BIT AS LARGE H5 RIDGE
SPREADS EASTWARD ACROSS THE SOUTHERN PART OF THE U.S.  SERIES OF
WEAK H5 WAVES ARE FORECAST TO MOVE THROUGH WITHIN THE FAST FLOW
ALOFT TO OUR NORTH WHICH WILL LIKELY BRING A SERIES OF MCSS ACROSS
THE NORTHERN PLAINS INTO THE UPPER MIDWEST.  MUCH OF THIS ACTIVITY
WILL STAY TO OUR NORTH...WHILE WE HAVE GENERALLY MOSTLY SUNNY DAYS
AND MOSTLY CLEAR NIGHT.  TOWARD THE END OF THE PERIOD...THERE ARE
SUBSTANTIAL DIFFERENCES BETWEEN THE GFS AND EURO SOLUTIONS ON A
BOUNDARY THAT MAY MOVE SOUTH INTO THE REGION IN THE WED-THU TIME
FRAME.  THE ENSEMBLES ARE IN GOOD AGREEMENT WITH THE GFS HERE...SO
AM TRENDING THE FCST CLOSER TO THE PERSISTENCE HERE AND KEEPING
THINGS DRY. THE EURO FROM LAST NIGHT LOOKS LIKE AN OUTLIER ATTM SO
DID NOT USE IT IN THIS FCST.

TO COMPLICATE THINGS EVEN FURTHER...LONG TERM MODEL SOLUTIONS ARE
SUGGESTING SOME BAROCLINIC DEVELOPMENT ALONG A FRONTAL BOUNDARY
ACROSS THE GULF.  THESE SYSTEMS OFTEN DEVELOP INTO SUB-TROPICAL OR
EVEN TROPICAL ENTITIES.  WILL BE SOMETHING TO WATCH AND COULD IMPACT
OUR WEATHER LATE IN THE PD.

TEMPS WILL CONTINUE TO BE MILD THROUGH THE PD WITH AFTERNOON HIGHS
IN THE UPPER 70S TO THE LOWER 80S AND OVERNIGHT LOWS IN THE UPPER
50S TO THE LOWER 60S.

.AVIATION (18Z TAFS)...

SHOWERS AND THUNDERSTORMS HAVE BEGUN TO DEVELOP ACROSS THE AREA AND
ALL TAF SITES HAVE THE POSSIBILITY OF BEING AFFECTED BY THESE STORMS
THROUGH AROUND 00Z. THESE STORMS WILL BRING BRIEF HEAVY RAINFALL AND
LIGHTNING. THUNDERSTORMS WILL DIMINISH AFTER SUNSET AND SITES WILL
SEE A BREAK IN PRECIPITATION ACTIVITY THROUGH MOST OF THE OVERNIGHT
HOURS. HOWEVER...BY AROUND 09Z TO 12Z SATURDAY A COLD FRONT WILL
APPROACH THE AREA AND A LINE OF THUNDERSTORMS AND SHOWERS WILL MOVE
BACK INTO THE AREA. EXPECT THESE SHOWERS TO MOVE INTO SDF AND LEX
AROUND 13Z AND BWG AROUND 14Z. AGAIN...HEAVY RAIN AND LIGHTNING AS
WELL AS SOME BRIEF GUSTY WINDS WILL BE POSSIBLE AS THIS LINE OF
STORMS PASSES. ONCE THE COLD FRONT MOVES THROUGH THE AREA JUST AFTER
THE END OF THE TAF PERIOD SHOWERS AND STORMS WILL COME TO AN END AND
WINDS WILL SWITCH FROM THE SOUTHWEST TO THE NORTHWEST. EXPECT CIGS
TO GO FROM BKN-OVC AT AROUND 15 KFT LATE TONIGHT TO AROUND BKN AT 4
KFT BY MORNING. VSBYS WILL BE REDUCED TO AROUND 5SM GENERALLY BUT IN
HEAVIER SHOWERS COULD FALL AS LOW AT 3SM.

&&

.LMK WATCHES/WARNINGS/ADVISORIES...
KY...NONE.
IN...NONE.

SHORT TERM....LS
LONG TERM.....MJ
AVIATION......LS
Hazardous weather outlook, May 15, 9:48 AM EST, 4 hours 27 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE LOUISVILLE KY
1048 AM EDT FRI MAY 15 2009

INZ076>079-083-084-089>092-KYZ023>043-045>049-053>057-061>067-
070>078-081-082-161500-
ORANGE IN-WASHINGTON IN-SCOTT IN-JEFFERSON IN-DUBOIS IN-
CRAWFORD IN-PERRY IN-HARRISON IN-FLOYD IN-CLARK IN-HANCOCK KY-
BRECKINRIDGE KY-MEADE KY-OHIO KY-GRAYSON KY-HARDIN KY-BULLITT KY-
JEFFERSON KY-OLDHAM KY-TRIMBLE KY-HENRY KY-SHELBY KY-FRANKLIN KY-
SCOTT KY-HARRISON KY-SPENCER KY-ANDERSON KY-WOODFORD KY-
FAYETTE KY-BOURBON KY-NICHOLAS KY-NELSON KY-WASHINGTON KY-
MERCER KY-JESSAMINE KY-CLARK KY-LARUE KY-MARION KY-BOYLE KY-
GARRARD KY-MADISON KY-BUTLER KY-EDMONSON KY-HART KY-GREEN KY-
TAYLOR KY-CASEY KY-LINCOLN KY-LOGAN KY-WARREN KY-SIMPSON KY-
ALLEN KY-BARREN KY-MONROE KY-METCALFE KY-ADAIR KY-RUSSELL KY-
CUMBERLAND KY-CLINTON KY-
1048 AM EDT FRI MAY 15 2009 /948 AM CDT FRI MAY 15 2009/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTH CENTRAL
INDIANA AND CENTRAL KENTUCKY.

.DAY ONE...TODAY AND TONIGHT.

AS LOW-LEVEL MOISTURE INCREASES AND THE ATMOSPHERE BECOMES MORE
UNSTABLE THIS AFTERNOON...ISOLATED TO SCATTERED THUNDERSTORMS ARE
EXPECTED OVER CENTRAL KENTUCKY AND SOUTH-CENTRAL INDIANA. ANY
STORM THAT DEVELOPS WILL PRODUCE BRIEF HEAVY RAIN AND LIGHTNING.
THESE STORMS WILL DISSIPATE THIS EVENING AFTER DARK.

LATE TONIGHT...SHOWERS AND THUNDERSTORMS MAY BEGIN TO REDEVELOP
AND MOVE INTO SOUTH CENTRAL INDIANA AFTER MIDNIGHT AS A COLD FRONT
APPROACHES THE AREA. THESE STORMS WILL ALSO BE CAPABLE OF
PRODUCING HEAVY RAINFALL AND LIGHTNING.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY.

THUNDERSTORMS SPREAD ACROSS THE OUTLOOK AREA SATURDAY MORNING THROUGH
SATURDAY EVENING AS A COLD FRONT PASSES THROUGH THE AREA. AT THIS
TIME...NO SEVERE WEATHER IS ANTICIPATED. HOWEVER...STRONG STORMS
MAY DEVELOP SATURDAY AFTERNOON PRODUCING STRONG GUSTY
WINDS...SMALL HAIL...AND DANGEROUS LIGHTNING.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED AT THIS TIME.

In the hours before

Special weather statement, May 15, 1:03 PM EST, 1 hour 12 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE LOUISVILLE KY
203 PM EDT FRI MAY 15 2009

KYZ073>078-081-082-151915-
ALLEN KY-BARREN KY-MONROE KY-METCALFE KY-ADAIR KY-RUSSELL KY-
CUMBERLAND KY-CLINTON KY-
INCLUDING THE CITIES OF...SCOTTSVILLE...GLASGOW...TOMPKINSVILLE...
EDMONTON...COLUMBIA...JAMESTOWN...BURKESVILLE...ALBANY
103 PM CDT FRI MAY 15 2009

...STRONG THUNDERSTORMS TO AFFECT
ALLEN...BARREN...MONROE...METCALFE...CUMBERLAND...ADAIR...RUSSEL
AND CLINTON COUNTIES THE NEXT COUPLE OF HOURS...

STRONG THUNDERSTORMS WILL MOVE ACROSS THE AREA OVER THE NEXT FEW
HOURS. THESE STORMS WILL MAINLY PRODUCE BRIEF HEAVY RAINFALL ALONG
WITH FREQUENT LIGHTNING. SOME SMALL HAIL WILL ALSO BE POSSIBLE
WITH THESE STORMS AS THEY MOVE TO THE NORTHEAST AT AROUND 20 MPH.
Special weather statement, May 15, 1:54 PM EST, 21 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE LOUISVILLE KY
254 PM EDT FRI MAY 15 2009

KYZ054-063>067-074-076>078-152000-
MARION KY-HART KY-GREEN KY-TAYLOR KY-CASEY KY-LINCOLN KY-
BARREN KY-METCALFE KY-ADAIR KY-RUSSELL KY-
INCLUDING THE CITIES OF...LEBANON...MUNFORDVILLE...GREENSBURG...
CAMPBELLSVILLE...LIBERTY...STANFORD...GLASGOW...EDMONTON...
COLUMBIA...JAMESTOWN
254 PM EDT FRI MAY 15 2009 /154 PM CDT FRI MAY 15 2009/

...STRONG STORMS TO CONTINUE ACROSS SOUTH CENTRAL KENTUCKY...

STRONG STORMS WILL CONTINUE TO MOVE NORTHEAST AT AROUND 20 MPH
ACROSS SOUTH CENTRAL KENTUCKY. THESE STORMS WILL MAINLY CONTAIN
VERY HEAVY RAINFALL AND FREQUENT LIGHTNING. SMALL HAIL AND GUSTY
WINDS TO 35 MPH WILL ALSO BE POSSIBLE OVER THE NEXT COUPLE OF HOURS.
Special weather statement, May 15, 2:09 PM EST, 6 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE LOUISVILLE KY
309 PM EDT FRI MAY 15 2009

KYZ027-061-062-071-152015-
GRAYSON KY-BUTLER KY-EDMONSON KY-WARREN KY-
INCLUDING THE CITIES OF...LEITCHFIELD...MORGANTOWN...
BROWNSVILLE...BOWLING GREEN
209 PM CDT FRI MAY 15 2009

...STRONG STORMS TO AFFECT GRAYSON...BUTLER...EDMONSON AND WARREN COUNTIES...

STRONG STORMS WILL SLOWLY DRIFT NORTHEAST AT 20 MPH ACROSS THE
AREA THE NEXT COUPLE OF HOURS. WHILE HEAVY RAINFALL AND FREQUENT
LIGHTNING WILL BE THE MAIN THREATS WITH THESE STORMS...GUSTY WINDS
TO 40 MPH AND SMALL HAIL WILL ALSO BE POSSIBLE.

The radar

The Louisville radar (KLVX), 98 km away, was scanning. The volume nearest the first event began at 19:15 UTC.

Open the radar archive at this moment

Event by event

9 hail. Local standard time, as filed.

Hail, Taylor

When
May 15, 2:15 PM EST
Where
Taylor County, 0.55 mi W of Yuma
Measured
1 in hail
Reported by
Emergency Manager
Coordinates
37.280, -85.260

Hail, Jefferson

When
May 15, 4:43 PM EST
Where
Jefferson County, 0.54 mi W of St Matthews
Measured
0.75 in hail
Reported by
NWS Employee
Coordinates
38.250, -85.640

Hail reported at Oxmoor Mall.

Hail, Jefferson

When
May 15, 4:49 PM EST
Where
Jefferson County, 0.88 mi SE of Windy Hills
Measured
1.75 in hail
Reported by
Broadcast Media
Coordinates
38.260, -85.590

Hail, Jefferson

When
May 15, 4:50 PM EST
Where
Jefferson County, 1.29 mi WNW of Windy Hills
Measured
1 in hail
Reported by
NWS Employee
Coordinates
38.280, -85.620

Hail, Jefferson

When
May 15, 4:53 PM EST
Where
Jefferson County, 1.76 mi NE of O Bannon
Measured
1.75 in hail
Reported by
Broadcast Media
Coordinates
38.300, -85.500

Hail, Jefferson

When
May 15, 4:55 PM EST
Where
Jefferson County, 1.08 mi E of Harrods Creek
Measured
1.75 in hail
Reported by
Broadcast Media
Coordinates
38.330, -85.610

Hail, Oldham

When
May 15, 4:55 PM EST
Where
Oldham County, 0.88 mi SW of Pewee Vly
Measured
1.75 in hail
Reported by
Broadcast Media
Coordinates
38.310, -85.490

Hail, Jefferson

When
May 15, 4:56 PM EST
Where
Jefferson County, 1.29 mi WNW of Windy Hills
Measured
2 in hail
Reported by
Broadcast Media
Coordinates
38.280, -85.620

Hail, Oldham

When
May 15, 5:00 PM EST
Where
Oldham County, 0.88 mi SW of Pewee Vly
Measured
0.88 in hail
Reported by
NWS Employee
Coordinates
38.310, -85.490

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Kentucky in 2009Every state in 2009This day in weather historyWarnings in Kentucky, May 2009

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 174935, 174927, 174928, 174929, 174930, 174931, 174933, 174932, 174934.